Florida, 2020

Hail in Florida, June 23, 2020

June 23, 2020 · NWS MFL · 1 event in 1 county or zone

High pressure draped across the region brought east to southeasterly flow. This pattern favors the development of both The Atlantic and Gulf sea breezes each afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High pressure draped across the region brought east to southeasterly flow. This pattern favors the development of both The Atlantic and Gulf sea breezes each afternoon. Additionally, a plume of Saharan dust was slowly trickling in from the Caribbean, bringing drier air to the midlevels, while the leading edge also acted as a pseudo elevated mixed layer, enhancing updraft strength enough to produce hail in a few stronger storms over Glades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 23, 3:15 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 23, 3:15 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
415 PM EDT Tue Jun 23 2020

.Short Term...
Today through Wednesday...

There is a weak ridge at 500mb as well as a weak Bermuda high at
the surface. Between the two, they are hampering convective
development during the mid day. However, a decent cu field has
developed across South Florida, indicating there is plenty of
moisture, and at least some mid level instability. This mornings
sounding actually showed excellent mid level Lapse rates of
7.4C/km. PWATs should be around 2 inches. We are missing any jet
dynamics, which has helped reduce the coverage of convection for
the last couple of days. With 500mb temps at around -9C or cooler,
and NCAPE of around .4, any convection will likely be strong.
There is some weak shear, which could hamper both development and
lifespan of any storms, as the downdraft may cutoff the updraft.
But, even a subtle increase that is not forecast could allow the
storms to develop into strong to severe thunderstorms, mainly in
the interior areas, as the sea breezes have generally pushed
inland, past the metro areas already. Even though the initial
convection will be sea breeze dominated, the propagation will be a
combination of outflow boundaries and the mid level steering flow.
The 850mb flow is week, and generally out of the SSE. The 700mb
and 500mb are more WSW to W. This would likely have the convective
cells ending up near the Lake region, or maybe as far south as
Broward County. This is also reflected in the Hi-res models.

One other factor is the SAL. Looking at satellite imagery, the
edge of the SAL is approaching South Florida, from the south.
But, there is a nice, wide gradient in the SAL, from nothing, to
being under the thickest area of suspended dust. Being on the
fringe tends to allow for a stronger convective outcome. So, this
helps support strong to severe thunderstorms this afternoon, if
they can get going. The main hazards will be lightning, Strong,
gusty wind, with some isolated damaging wind possible, mainly in
the interior, and around Palm Beach County. Hail also can not be
ruled out. Small to moderate is most likely, if hail forms, but,
with such a high NCAPE, and cold temps aloft, large hail of around
a quarter in size will also be possible.

With the loss of daytime heating, convective cells should quiet
down tonight, keeping the weather mostly quiet, with the exception
of maybe some isolated showers or storms over the coastal waters.

Tomorrow will be a trickier forecast. It will likely be very
similar to today. However, if the SAL is able to move over the
area, convective development may not occur at all. But, for now,
have kept mainly just a slight chances of PoPs in the forecast.
With the lack of convection, the heat index will likely be around
105 again tomorrow, especially in the western interior. There is
also a potential for the heat index to reach over 108 for several
hours. If it looks that way overnight, it may meet criteria for
an advisory.

.Long Term (Wednesday Night through Monday Night)...

South Florida will be under the influence of the western periphery
of the northern Atlantic subtropical surface high through the
majority of the extended period. The associated low-level ridge axis
will remain situated near northern/central Florida, allowing for
primarily easterly lower-tropospheric flow across South Florida.
Aloft, a 500mb ridge will be situated over the Florida peninsula,
providing weak deep-layer flow/shear and large-scale subsidence
across South Florida. The low-level easterly flow regime will
maintain adequate boundary-layer moisture across the southern
peninsula, with PWs remaining near-normal for late June (1.5 to
1.8 inches). The only exception to this will be the periodic
passage of transient low-level perturbations along the easterly
flow, providing brief upticks in boundary-layer moisture at times
(near 2.0 inches). The Saharan Air Layer (SAL) plume is forecast
to primarily remain to the south of the South Florida CWA due to
the aforementioned middle-tropospheric ridge situated across the
Florida peninsula. Modestly steep mid-level lapse rates in
association with this feature could linger across the southern and
western portions of South Florida to start the extended period,
though these enhanced lapse rates should advect away from South
Florida with the bulk of the SAL plume exiting the region later
this week into the weekend.

Shallow nocturnal showers can be anticipated across the South
Florida waters (primarily the Atlantic waters) each evening and
morning due to the aforementioned low-level easterly flow regime.
Each afternoon, sea-breeze circulations should develop and advect
slightly inland, generally driving afternoon convection across
inland South Florida and the Gulf Coast each day. Most of this
convection should be limited in coverage and intensity due the
lack of any appreciable synoptic forcing for ascent and weak deep-
layer flow/shear. The deterministic global model solutions and
their ensembles depict strengthening cyclonic mid/upper-level flow
across the southern/eastern CONUS later this week into the
weekend, potentially leading to cyclogenesis across the
southeastern CONUS. While this feature is projected to remain to
the north of the South Florida CWA, an associated poleward mass
flux of rich subtropical or tropical moisture across South Florida
could allow for greater convective coverage this weekend into
early next week. Maximum temperatures are forecast to remain
slightly above average across the interior and Gulf Coast of South
Florida due to the aforementioned deep-layer high pressure and
easterly flow regime. Maximum temperatures across the eastern
portions of South Florida should remain near normal (upper 80s to
lower 90s) due to the easterly surface flow and inland-advancing
Atlantic sea-breeze.

&&

.Marine...
No significant weather under the weak upper level high and the
Bermuda high to the east. Seas should remain benign, and the
Atlantic beaches should see no significant rip currents through
the weekend. With showers and thunderstorms in the forecast, some
locally rough marine conditions are possible. These include:
Locally rough seas, strong wind, torrential rain, and waterspouts.

&&

.Aviation...
Weak high pressure continues to be in control. While there is a
weak easterly flow, the low level wind is mainly being dominated
by the sea breezes. SHRA and TSRA are highly possible in the
interior late this afternoon and evening hours. They are currently
forecast to remain inland, although they may propagate towards
the coasts. If this happens, they may need to be added to at least
a few of the TAFs. After a quiet night tonight and tomorrow
morning, another round of TSRA is possible tomorrow afternoon.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  76  91  77  90 /  20  10   0  20
Fort Lauderdale  78  90  79  90 /  20  10   0  20
Miami            78  91  79  91 /  20  10   0  20
Naples           76  91  76  94 /  20  10  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Marine...13
Aviation...13
Short Term...13
Long Term...18/Weinman
Hazardous weather outlook, Jun 23, 7:50 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
850 AM EDT Tue Jun 23 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
850 AM EDT Tue Jun 23 2020

...Strong to Severe Thunderstorms Possible This Afternoon...
...Heat Indices of 105 to 109 for Interior and Gulf Coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered thunderstorms will be possible this
afternoon and early evening. Some storms may become strong to severe.
The main hazards are strong, gusty wind, hail, frequent lightning,
and torrential rainfall. The greatest coverage of storms will be
across interior sections of South Florida.

Temperatures: Heat indices may reach values between 105F to 109F for
an hour or two this afternoon, especially over the western interior
and along the Gulf coast of South Florida.

Waterspouts: There is a slight chance for waterspouts in association
with showers and thunderstorms over the Atlantic waters of South
Florida and Lake Okeechobee.

Wind: Thunderstorm wind gusts of 45 to 60 mph are possible. Some of
these gusts could produce localized wind damage.

Hail: Up to quarter-sized hail will be possible today.

Flooding: Localized flooding will be possible over urban and poor-
drainage areas where thunderstorms repeatedly move over the same
locations.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered showers and thunderstorms will be possible
each day for the remainder of this week into the upcoming weekend.
Maximum heat-index values are forecast to reach 105 to 109 degrees
each afternoon across southwest Florida, with the highest of these
readings across interior sections.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail, and flooding to
the National Weather Service Forecast Office in Miami. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 23, 3:16 PM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Miami FL
416 PM EDT Tue Jun 23 2020

FLZ069-070-073-075-232115-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-Inland Miami-Dade County FL-
416 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLIER...NORTHERN
MAINLAND MONROE AND CENTRAL MIAMI-DADE COUNTIES UNTIL 515 PM EDT...

* At 416 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 11 miles
  east of Chokoloskee to 7 miles southwest of Shark Valley Obs Tower.
  Movement was northeast at 5 to 10 mph.

* Nickel size hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Shark Valley Obs Tower, Loop Road Ee Center, Dade-Collier Training
  Airport, Fortymile Bend and Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2599 8103 2568 8069 2551 8091 2582 8124
TIME...MOT...LOC 2016Z 233DEG 6KT 2585 8115 2559 8087

BAXTER
Special weather statement, Jun 23, 3:23 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Miami FL
423 PM EDT Tue Jun 23 2020

FLZ066-070-232115-
Hendry FL-Inland Collier County FL-
423 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLLIER AND
SOUTHWESTERN HENDRY COUNTIES UNTIL 515 PM EDT...

* At 422 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Lehigh Acres to Immokalee to 6 miles southwest of Hendry
  Correctional. Movement was northeast at 5 mph.

* Dime size hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Ave Maria, Immokalee, Felda, Big Corkscrew Island, Hendry
  Correctional, Keri, Sunniland, Bunker Hill and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2673 8156 2654 8128 2632 8120 2619 8133
      2634 8154 2643 8156 2671 8157
TIME...MOT...LOC 2022Z 204DEG 5KT 2660 8155 2640 8146 2627 8130

BAXTER
Special weather statement, Jun 23, 4:01 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Miami FL
501 PM EDT Tue Jun 23 2020

FLZ063-066-070-071-073-075-232200-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Mainland Monroe FL-Inland Miami-Dade County FL-Glades FL-
501 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLLIER...NORTHEAST
MAINLAND MONROE...NORTHWEST MIAMI-DADE...WEST CENTRAL HENDRY AND
SOUTHWEST BROWARD COUNTIES UNTIL 600 PM EDT...

* At 459 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Charleston Park to 8 miles south of Hendry Correctional to near
  Shark Valley Obs Tower. Movement was northeast at 15 mph.

* Dime size hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Labelle, Ave Maria, Immokalee, Loop Road Ee Center, Felda,
  Dade-Collier Training Airport, Shark Valley Obs Tower, Miccosukee
  Service Plaza, Hendry Correctional, Port La Belle, Big Cypress
  Seminole Reservation, Big Cypress National Preserve, Fortymile
  Bend, Miccosukee Indian Reservation, Sunniland, Bunker Hill, Miles
  City, Keri, Deep Lake and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2677 8155 2677 8138 2644 8101 2586 8049
      2552 8083 2598 8133 2648 8156 2673 8157
TIME...MOT...LOC 2059Z 211DEG 12KT 2665 8155 2618 8119 2568 8072

BAXTER
Special weather statement, Jun 23, 4:54 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Miami FL
554 PM EDT Tue Jun 23 2020

FLZ063-066-067-070-071-232300-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-Glades FL-
554 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLIER...HENDRY...
NORTHWEST BROWARD...SOUTHWESTERN PALM BEACH AND SOUTHEAST GLADES
COUNTIES UNTIL 700 PM EDT...

* At 554 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Ortona to 8 miles northeast of Hendry Correctional to near
  Miccosukee Indian Reservation. Movement was northeast at 10 mph.

* Nickel size hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Clewiston, Moore Haven, Lake Harbor, Montura, Rotenberger Wildlife
  Refuge, Holey Land Wildlife Refuge, Hendry Correctional, Big
  Cypress Seminole Reservation, Devils Garden, Miccosukee Indian
  Reservation, Ortona, Port La Belle, Big Cypress National Preserve,
  Lake Hicpochee and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2695 8118 2669 8075 2627 8069 2609 8103
      2606 8129 2681 8139
TIME...MOT...LOC 2154Z 221DEG 10KT 2679 8132 2640 8111 2616 8095

BAXTER
Special weather statement, Jun 23, 5:31 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Miami FL
631 PM EDT Tue Jun 23 2020

FLZ063-066-232300-
Hendry FL-Glades FL-
631 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHEAST GLADES
COUNTY UNTIL 700 PM EDT...

* At 629 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Palmdale, moving northeast at
  10 mph. Another strong storm was southeast of Brighton moving
  northeast around 5 mph.

* Nickel size hail and wind gusts up to 50 mph possible with this
  storm.

* Locations impacted include...
  Lakeport, Palmdale, Buckhead Ridge, Ortona, Brighton Seminole
  Reservation and Okeechobee Tantie Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2719 8091 2717 8090 2717 8088 2715 8087
      2718 8085 2717 8083 2676 8131 2688 8150
      2703 8137 2703 8127 2712 8127 2712 8117
      2721 8117 2721 8094
TIME...MOT...LOC 2229Z 221DEG 9KT 2690 8129

BAXTER
Special weather statement, Jun 23, 6:07 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Miami FL
707 PM EDT Tue Jun 23 2020

FLZ067-071-240000-
Inland Broward County FL-Inland Palm Beach County FL-
707 PM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHWESTERN
PALM BEACH COUNTIES UNTIL 800 PM EDT...

* At 706 PM EDT, National Weather Service meteorologists were
  tracking a cluster of strong thunderstorms 7 miles southeast of
  Holey Land Wildlife Refuge, or 22 miles south of South Bay, moving
  northeast at 15 mph.

* Dime size hail and wind gusts up to 50 mph possible with this
  storm.

* Locations impacted include...
  Holey Land Wildlife Refuge, Intersection Alligator Alley And Miami
  Canal, Rotenberger Wildlife Refuge, Loxahatchee NWR and West
  Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2636 8028 2609 8062 2624 8088 2635 8088
      2662 8064
TIME...MOT...LOC 2306Z 230DEG 16KT 2634 8066

BAXTER

The radar

The Melbourne radar (KMLB), 124 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glades

When
June 23, 6:33 PM EST
Where
Glades County, 7.02 mi N of Lakeport
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
27.070, -81.110

The Brighton Reservation Police reported Nickel size hail (0.88 inches) and wind gusts up to 50 mph with storms over the Cane Hill area of the reservation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900060.